Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 209, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 15, 2023, 8:59 AM EDT for 4 counties in Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 8:59 AM EDT (12:59 UTC)
- Expired
- Jun 15, 2023, 9:30 AM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, GA, Schley County, GA, Sumter County, GA, Webster County, GA
The radar
The Ft Rucker radar (KEOX), 112 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
776
WUUS52 KFFC 151259
SVRFFC
GAC197-249-261-307-151330-
/O.NEW.KFFC.SV.W.0209.230615T1259Z-230615T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
859 AM EDT Thu Jun 15 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Marion County in west central Georgia...
Webster County in west central Georgia...
Southwestern Schley County in west central Georgia...
Sumter County in west central Georgia...
* Until 930 AM EDT.
* At 859 AM EDT, a severe thunderstorm was located near Friendship,
or near Preston, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Americus, Preston, Plains, Leslie, De Soto, Weston, Desoto, Sumter,
Lamar, Croxton Crossroads, New Era, Huntington, Draneville,
Leveretts, Friendship, Maddox, Methvins, Church Hill, Centerpoint
and Dumas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3197 8444 3193 8444 3192 8446 3192 8466
3196 8466 3196 8464 3197 8465 3223 8456
3211 8402 3191 8403 3192 8434 3187 8434
TIME...MOT...LOC 1259Z 279DEG 38KT 3210 8446
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
581
WWUS52 KFFC 151316
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
916 AM EDT Thu Jun 15 2023
GAC197-249-151326-
/O.CAN.KFFC.SV.W.0209.000000T0000Z-230615T1330Z/
Marion GA-Schley GA-
916 AM EDT Thu Jun 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION AND
SOUTHWESTERN SCHLEY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3197 8444 3193 8444 3192 8446 3192 8453
3213 8453 3211 8402 3191 8403 3192 8434
3187 8434
TIME...MOT...LOC 1316Z 279DEG 38KT 3207 8425
$$
GAC261-307-151330-
/O.CON.KFFC.SV.W.0209.000000T0000Z-230615T1330Z/
Webster GA-Sumter GA-
916 AM EDT Thu Jun 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHEASTERN WEBSTER AND SUMTER COUNTIES...
At 916 AM EDT, a severe thunderstorm was located over Americus,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Americus, Preston, Plains, Leslie, De Soto, Desoto, Sumter, Lamar,
Croxton Crossroads, New Era, Huntington, Maddox, Dumas, Methvins and
Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3197 8444 3193 8444 3192 8446 3192 8453
3213 8453 3211 8402 3191 8403 3192 8434
3187 8434
TIME...MOT...LOC 1316Z 279DEG 38KT 3207 8425
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:23 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 15, 7:23 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 723 AM EDT Thu Jun 15 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 339 AM EDT Thu Jun 15 2023 Persistent/active pattern will continue for at least one more day as relatively fast mid-lvl westerly flow continues to send shortwave after shortwave across the Southeast/Deep South regions. Latest (07z) satellite/radar showing well-organized MCS over southwest Alabama that is riding along a sfc boundary that extends from west- central MS down across north-central FL. Given the orientation of this boundary and convection firing as far north as central MS, expect some of this activity to reach central GA (south of I-20) by daybreak. Parameters are not overly impressive to support any severe storms this morning, but 40-60kt mid-lvl flow is enough to generate a few stronger updrafts that could lead to an isolated severe storm. Will also have to monitor more intense/aforementioned MCS over AL to see if it clips our far southwest counties closer to sunrise. IR cloud tops were approaching -80C over southern Marengo County /AL/ between 0615z and 0630z. Beyond this, expect additional storms to fire back up with daytime heating. Hi-res ensemble mean CAPE showing 1-2K J/KG across the area this afternoon (noticeably higher compared to previous day) which is plenty of fuel to support organized storm clusters, especially given the mid lvl wind energy - which does weaken considerably by late in the day. Best chance for a few strong to severe storms (this afternoon/evening) will be south of I-20 but cannot rule out a couple of stronger storms over north GA as well, given instability and lingering mid lvl westerlies. Later tonight into Friday, much of the area should see a break in the storms, despite persistent NW flow aloft. Models keep primary shortwave energy mainly south/west of the area (Friday) but a slight shift north could mean more storms for areas of west-central and southwest GA, that have already seen significant rainfall and severe weather the past 1-2 days. DJN.83 && .LONG TERM... (Friday night through Wednesday) Issued at 339 AM EDT Thu Jun 15 2023 By Saturday the low pressure system that has been in the northeast will start to translate eastward while the ridging will also move eastward into the MS valley. This will ultimately bring our area out of this westerly pattern we have been under finally and give much of the area a drier weekend. Towards Sunday into Monday is when our next system is forecast to start with a low pressure system at the sfc and upper levels over Missouri. This low pressure is expected to deepen as it moves eastward and park itself over the Tennessee valley putting us close to the low pressure system. This will increase our rain chances through at least the middle of next week as the low meanders around our area. In addition to increased rain chances, depending on where the low sets up portions of north and central Georgia could see increased wind gusts if a tight gradient forms, though there is less confidence in this at this time. In addition to providing daily chances for showers and thunderstorms this low pressure system is forecasted to keep max temps in the 80- 85 degree range through mid week next week and lows in the 65-70 degree range which is ultimately ~2-3 degrees below climo. QPF values have been decreased from previous runs but WPC has included north Georgia in a slight risk for flooding with currently up to 2" expected over 24 hours on Monday into Tuesday. This is an evolving pattern so stay tuned for updates. Hernandez && .AVIATION... (12Z TAFS) Issued at 714 AM EDT Thu Jun 15 2023 IFR to local LIFR ceilings across parts of north GA should erode by mid morning with daytime heating and approach of convective clusters marching across central Alabama at this time. KCSG will be most impacted by storms this morning with MVFR ceilings (and vsby) likely. By afternoon, scattered new storm development can be expected by 18-20z with enough coverage affecting I-20 corridor to include in TEMPO. Conditions improve after sunset only to see low clouds redevelop overnight. //ATL Confidence...12Z Update... Medium with morning ceilings. Medium to high all other elements. DJN.83 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 89 67 89 / 40 10 10 10 Atlanta 67 87 68 87 / 30 20 10 20 Blairsville 58 82 59 82 / 20 20 10 10 Cartersville 64 88 64 89 / 20 20 10 20 Columbus 68 87 67 88 / 40 40 30 40 Gainesville 65 87 66 87 / 30 10 10 10 Macon 66 88 67 88 / 50 20 20 30 Rome 65 90 66 91 / 20 20 10 10 Peachtree City 65 87 65 87 / 30 20 10 20 Vidalia 69 88 69 90 / 60 30 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for GAZ066>072-078>083-089>096- 102>110. && SHORT TERM...DJN.83 LONG TERM....Hernandez AVIATION...DJN.83
Hazardous weather outlook, Jun 15, 4:12 AM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 412 AM EDT Thu Jun 15 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160815- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 412 AM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for North and Central Georgia. .DAY ONE...Today and Tonight... ...A Flood Watch remains in effect for portions of west-central Georgia until early this evening... Scattered showers and thunderstorms will redevelop across the area today. The overall severe threat is low, but a few stronger storms can be expected, especially across central Georgia, where localized damaging winds and hail up to quarter-size are possible. Any storms are expected to diminish this evening with some low clouds and patchy fog possible overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated afternoon and evening storms are possible Friday through the weekend, otherwise a better chance for rain and storms will return early next week as a slow-moving area of low pressure moves across the Southeast region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. DJN
In the hours before
Local storm report, Jun 15, 7:59 AM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
759 AM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Tstm Wnd Dmg 4 N Harlow 32.55N 82.99W
06/14/2023 Laurens GA Emergency Mngr
Tree down across intersection of Old Macon
Rd and Pointe West Dr.
&&
LNMSpecial weather statement, Jun 15, 7:59 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
759 AM EDT Thu Jun 15 2023
GAZ079-089>091-102-103-151230-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-Talbot GA-
Muscogee GA-
759 AM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of Marion, Muscogee,
Chattahoochee, Stewart, western Webster and southwestern Talbot
Counties through 830 AM EDT...
At 759 AM EDT, a strong thunderstorm was near Seale, or 13 miles
south of Phenix City, moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Columbus, Lumpkin, Buena Vista, Cusseta, Preston, Richland, Fort
Moore, Weston, North Fort Moore, Bibb City, Upatoi, Brantley,
Seminole, Green Island Hills, Juniper, Columbus Metropolitan Airport,
Oakland, Troutman, Sanford and Eelbeck/West Fort Moore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3192 8491 3195 8496 3198 8496 3199 8506
3209 8504 3213 8506 3220 8496 3222 8498
3222 8493 3225 8492 3226 8489 3230 8494
3233 8501 3243 8496 3245 8500 3252 8501
3256 8504 3256 8445 3249 8443 3192 8459
TIME...MOT...LOC 1159Z 279DEG 32KT 3228 8509
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jun 15, 8:13 AM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
813 AM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tstm Wnd Dmg 5 NNW Lowery 32.43N 82.83W
06/14/2023 Laurens GA Emergency Mngr
Powerline down on the 400 block of Turkey
Creek Circle.
&&
LNMLocal storm report, Jun 15, 8:18 AM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
818 AM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Dmg 1 WSW Harlow 32.49N 83.00W
06/14/2023 Laurens GA Emergency Mngr
Powerline down on 100 block of Lauren Woods
Rd.
&&
LNMLocal storm report, Jun 15, 8:21 AM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
821 AM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Dmg 5 S Dublin 32.47N 82.89W
06/14/2023 Laurens GA Emergency Mngr
Powerline down at intersection of GA Highway
19 S and Pinehill Rd.
&&
LNMSpecial weather statement, Jun 15, 8:33 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
833 AM EDT Thu Jun 15 2023
GAZ090>092-102>104-151300-
Schley GA-Chattahoochee GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
833 AM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of Marion,
Chattahoochee, Stewart, Webster, Schley and western Sumter Counties
through 900 AM EDT...
At 833 AM EDT, a strong thunderstorm was over Charles, or 7 miles
northwest of Lumpkin, moving east at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Americus, Lumpkin, Buena Vista, Ellaville, Preston, Cusseta,
Richland, Plains, Fort Moore, Weston, Sumter, Putnam, Brantley,
Seminole, Murrays Crossroads, Florence Marina State Park, Westville,
Croxton Crossroads, La Crosse and Brooklyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3197 8444 3192 8446 3192 8491 3198 8496
3199 8507 3213 8506 3226 8489 3233 8501
3237 8498 3242 8477 3252 8471 3247 8441
3238 8435 3237 8425 3230 8426 3223 8422
3223 8418 3191 8425 3192 8434 3187 8434
TIME...MOT...LOC 1233Z 277DEG 34KT 3214 8487
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:59 AM EDT | Special Weather Statement | FFC | Chattahoochee, Marion, Muscogee, Stewart | 31 min |
| Jun 15, 8:33 AM EDT | Special Weather Statement | FFC | Chattahoochee, Marion, Schley, Stewart, Webster | 27 min |
| Jun 15, 8:48 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Pulaski, Sumter, Wilcox | 27 min |
| Jun 15, 9:15 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Pulaski, Wilcox | 15 min |
| Jun 15, 9:30 AM EDT | Special Weather Statement | FFC | Crisp | 30 min |
| Jun 15, 3:23 PM EDT | Special Weather Statement | FFC | White | 37 min |
| Jun 15, 3:35 PM EDT | Severe Thunderstorm Warning | FFC | White | 40 min |
| Jun 15, 4:28 PM EDT | Special Weather Statement | FFC | White | 32 min |
| Jun 15, 4:38 PM EDT | Special Weather Statement | FFC | Catoosa | 37 min |
| Jun 15, 5:17 PM EDT | Special Weather Statement | FFC | Whitfield | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.